New Mexico, 2005

Damaging Wind in New Mexico, July 16, 2005

July 16, 2005 · NWS ABQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 16, 12:02 PM MST, 8 hours 13 minutes earlier.

Area forecast discussion, Jul 16, 12:02 PM MST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
102 PM MDT SAT JUL 16 2005

.DISCUSSION...LESS CLOUD COVER THIS MORNING THAN YESTERDAY. THE
CENTER OF THE UPPER RIDGE IS SLOWLY MOVING SOUTH AND WEST AS THE
UPPER TROF AXIS MOVES OVER THE NORTHERN ROCKIES. WEAK S/WS WILL
CONTINUE TO ROTATE AROUND THE HIGH HELPING IN THE DEVELOPMENT OF
CONVECTION EACH AFTERNOON AND EVENING. THE FOCUS THIS AFTERNOON
AND EVENING FOR TS/SH DEVELOPMENT SHOULD STAY MAINLY FROM THE
CENTRAL MTN CHAIN WEST WITH ISOLD OVER THE EASTERN HIGHLANDS. KABQ
AND KEPZ SOUNDING PW VALUES ARE NEARLY AN INCH WITH KFGZ THREE
QUARTERS OF AN INCH. FAIRLY GOOD INVERTED V SOUNDING FROM KFGZ SO
EXPECT SLIGHTLY DRYER TS FARTHER WEST WITH STRONG GUSTY WINDS.
AGAIN STORMS WILL DECREASE OVERNIGHT AND EARLY MORNING. DRYER AIR
MOVES OVER THE NORTHWEST PLATEAU STARTING SUN SO THE CURRENT
FORECAST WITH NO POPS IS ON TRACK. A SFC COLD FRONT WILL SLIDE
SOUTH ALONG THE FRONT RANGE AND INTO NORTHEAST NM LATE SUN. THE
STRONGER ACTIVITY ALONG THE FRONT SHOULD STAY NORTH AND EAST OF
OUR CWA SUN. A SMALL AND MODERATELY STRONG S/W MOVES OVER CENTRAL
NM SUN NIGHT WHICH SHOULD HELP WITH TS/SH DEVELOPMENT OVER
NORTHERN AND CENTRAL MTNS. THE SFC BOUNDARY LINGERS OVER THE
NORTHEAST MON BRINING BETTER LOW LVL CONVERGENCE. UPPER LVL FLOW
WILL BE NORTHWESTERLY. WILL INCREASE POPS OVER THE NORTHEAST
HIGHLANDS MON AFTERNOON AND EVENING. THE HIGH AXIS BEGINS TO SHIFT
BACK TO THE NORTHEAST BY MID WEEK. ENOUGH MOISTURE LINGERS OVER NM
FOR AFTERNOON AND EVENING TS/SH ESPECIALLY OVER THE HIGHER TERRAIN
THRU THE MID WEEK. FOR THE END OF THE WEEK WILL HAVE TO KEEP AN
EYE ON THE TRACK OF EMILY. OFFICIAL TRACK OF EMILY IS SLIGHTLY
FARTHER SOUTH THAN YESTERDAY AS SHE MAKES LAND FALL OVER NORTHERN
OLD MEX FROM THE GULF. THIS PATTERN WOULD LEND ITSELF TO A MORE
DIFFUSE MOISTURE FLUX OVER NM AND A SLIGHTLY LATER START. GFS AND
DGEX ARE FARTHER SOUTH WITH THE TRACK OVER N MEX. THE DGEX HAS
BACKED OFF FROM THE STRONG BLOCKING OF THE HIGH BUT IS STILL
FARTHER SOUTH AND WEST WITH THE CENTER OF THE RIDGE THAN THE GFS
AND EURO. BEST IDEA IS TO WAIT UNTIL EMILY EXITS THE YUCATAN AND
CAN GET A BETTER HANDLE ON THE TRACK BEFORE MAKING MAJOR CHANGES
TO THE EXTENDED FORECAST...DAILY AFTERNOON AND EVENING TS/SH
MAINLY OVER THE HIGHER TERRAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  66 101  63 100 /  20  10  10   0
GALLUP..........................  58  95  57  96 /  20  10  10   0
GRANTS..........................  59  95  57  94 /  20  10  20   0
GLENWOOD........................  60 100  60 102 /  20  10  20  10
CHAMA...........................  48  87  47  87 /  30  20  30  20
LOS ALAMOS......................  58  92  59  90 /  20  20  30  10
RED RIVER.......................  44  81  46  76 /  30  30  30  20
TAOS............................  53  92  53  91 /  30  20  30  20
SANTA FE........................  58  92  59  90 /  20  20  30  10
SANTA FE AIRPORT................  61  94  60  92 /  20  20  30  10
ESPANOLA........................  59  97  58  96 /  30  20  30  10
ALBUQUERQUE HEIGHTS.............  70  98  70  96 /  20  10  30  10
ALBUQUERQUE VALLEY..............  66 100  65  97 /  20  10  30  10
ALBUQUERQUE FOOTHILLS...........  67  98  66  95 /  20  10  30  10
ALBUQUERQUE WEST MESA...........  68  99  67  97 /  30  10  30  10
SOCORRO.........................  67  97  66  98 /  20  10  20  10
SANDIA PARK/CEDAR CREST.........  58  92  59  88 /  20  30  30  20
MORIARTY/ESTANCIA...............  56  93  57  90 /  20  20  30  20
CARRIZOZO.......................  64  96  62  94 /  20  10  20  20
RUIDOSO.........................  58  87  56  85 /  20  20  20  20
RATON...........................  55  92  57  86 /  20  20  20  30
LAS VEGAS.......................  55  89  57  86 /  20  20  30  20
ROY.............................  61  91  63  87 /  10  20  20  30
CLAYTON.........................  64  94  63  89 /  10  10  10  20
SANTA ROSA......................  63  96  63  95 /  10  10  10  20
TUCUMCARI.......................  68  99  68  95 /   0  10  10  20
FORT SUMNER.....................  67  98  66  96 /   0   0   0  20
CLOVIS..........................  66  97  66  94 /   0   0   0  20
PORTALES........................  67  98  67  96 /   0   0   0  10
ROSWELL.........................  70 100  70  98 /   0   0   0  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

23
Hazardous weather outlook, Jul 16, 5:00 AM MST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT JUL 16 2005

NMZ001>021-026-171200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO SEVERE THUNDERSTORMS ARE FORECAST TODAY. HOWEVER...GUSTY WINDS OF
40 TO 50 MPH COULD OCCUR NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTHEAST NEW
MEXICO MONDAY AND TUESDAY AFTERNOONS. THE MAIN THREATS ARE LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AND TUESDAY AFTERNOONS IN
NORTHEAST NEW MEXICO.

19

In the hours before

Special weather statement, Jul 16, 2:16 PM MST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
316 PM MDT SAT JUL 16 2005

NMZ004-162145-
SANGRE DE CRISTO MOUNTAINS-

...STRONG THUNDERSTORM MOVING THROUGH COWLES...

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR COWLES. MOVEMENT WAS
SOUTHWEST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ROCIADA AND TERERRO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40
Special weather statement, Jul 16, 2:50 PM MST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
350 PM MDT SAT JUL 16 2005

NMZ011-015-162215-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-LOWER RIO GRANDE VALLEY-

...STRONG THUNDERSTORM MOVING TOWARD BINGHAM...

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES NORTHEAST OF BINGHAM.
MOVEMENT WAS SOUTHWEST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE BINGHAM AND RURAL EAST
CENTRAL SOCORRO COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.

40
Special weather statement, Jul 16, 5:16 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
616 PM MDT SAT JUL 16 2005

NMZ011-170045-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-

...STRONG THUNDERSTORM MOVING SOUTH THROUGH TORRANCE COUNTY...

AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES SOUTHEAST OF WILLARD.
MOVEMENT WAS SOUTH AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL TORRANCE
COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40
Special weather statement, Jul 16, 7:16 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
816 PM MDT SAT JUL 16 2005

NMZ009-010-015-170245-
LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-SANDIA/MANZANO MOUNTAINS-

...STRONG THUNDERSTORM MOVING ACROSS SOUTHEAST VALENCIA COUNTY ...

AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES SOUTHEAST OF RIO
COMMUNITIES. MOVEMENT WAS SOUTH AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHEASTERN
VALENCIA COUNTY AND RURAL NORTH CENTRAL SOCORRO COUNTY...AND WILL
CROSS HIGHWAY 47.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40
Special weather statement, Jul 16, 7:30 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
830 PM MDT SAT JUL 16 2005

NMZ010-170300-
SANDIA/MANZANO MOUNTAINS-

...STRONG THUNDERSTORM MOVING THROUGH FOUR HILLS...

AT 826 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE QUARTER INCH IN DIAMETER 6 MILES SOUTHWEST OF TIJERAS.
MOVEMENT WAS SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CARNUEL.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40

The radar

The Albuquerque radar (KABX), 60 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Santa Fe

When
July 16, 8:15 PM MST to 8:20 PM MST
Where
Santa Fe County, 2 mi E of Edgewood
Measured
49 kt (56 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
TRAINED SPOTTER
Coordinates
35.067, -106.167

Strong outflow winds from distant thunderstorms swept into south central Santa Fe County. Several utility trailers and one larger recreational vehicle were over turned at a moto-cross park east of Edgewood. One injury was reported (details not available).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456382.